WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication between Providers 10
- Culture of Safety 1
- Education and Training 9
- Error Reporting and Analysis 2
- Human Factors Engineering 4
- Legal and Policy Approaches 2
- Logistical Approaches 2
- Quality Improvement Strategies 5
- Specialization of Care 1
- Teamwork 1
- Technologic Approaches 2
- Diagnostic Errors 8
- Discontinuities, Gaps, and Hand-Off Problems 6
- Inpatient suicide 3
- Delirium 1
- Medication Errors/Preventable Adverse Drug Events 4
- Nonsurgical Procedural Complications 1
- Psychological and Social Complications 5
- Internal Medicine 5
- Pharmacy 2
- Spotlight Case
Timothy R. Kreider, MD, PhD, and John Q. Young, MD, MPP, PhD; January 2019
A woman with a history of psychiatric illness presented to the emergency department with agitation, hallucinations, tachycardia, and transient hypoxia. The consulting psychiatric resident attributed the tachycardia and hypoxia to her underlying agitation and admitted her to an inpatient psychiatric facility. Over the next few days, her tachycardia persisted and continued to be attributed to her psychiatric disease. On hospital day 5, the patient was found unresponsive and febrile, with worsening tachycardia, tachypnea, and hypoxia; she had diffuse myoclonus and increased muscle tone. She was transferred to the ICU of the hospital, where a chest CT scan revealed bilateral pulmonary emboli (explaining the tachycardia and hypoxia), and clinicians also diagnosed neuroleptic malignant syndrome (a rare and life-threatening reaction to some psychiatric medications).
Peter D. Mills, PhD, MS; May 2018
A woman with a history of depression, anxiety, and posttraumatic stress disorder presented to the emergency department after a suicide attempt. Physical examination was significant for depressed affect and superficial lacerations to the bilateral forearms. Her left forearm laceration was sutured and bandaged with gauze. A psychiatrist evaluated her and placed an involuntary legal hold. Upon arrival to the inpatient psychiatric unit, the patient asked to use the bathroom. She unwrapped her wrist bandage, wrapped it around her neck and over the shower bar, and tried to hang herself. A staff member heard noise in the bathroom, immediately entered, and cut the gauze before the patient was seriously injured.
Stephen Stewart, MBChB, PhD; July 2017
Hospitalized for pneumonia, a woman with a history of alcohol abuse and depression was found unconscious on the medical ward. A toxicology panel revealed her blood alcohol level was elevated at 530 mg/dL. A search of the ward revealed several empty containers of alcoholic foam sanitizer, which the patient confessed to ingesting.
James B. Reilly, MD, MS, and Christopher Webster, DO; March 2017
A woman taking modified-release lithium for bipolar disorder was admitted with cough, slurred speech, confusion, and disorientation. Diagnosed with delirium attributed to hypercalcemia, she was treated with aggressive hydration. She remained disoriented and eventually became comatose. After transfer to the ICU, she was diagnosed with nephrogenic diabetes insipidus due to lithium toxicity.
- Spotlight Case
Christine Moutier, MD; December 2016
A young woman with a history of suicide attempts called her primary care physician's office in the morning saying that she had been cutting herself and had taken extra doses of medication. The receptionist scheduled the patient for an appointment late that afternoon. After the clinic visit, while awaiting transfer to the emergency department for evaluation and admission, the patient was left unattended and eloped before providers could evaluate her.
B. Joseph Guglielmo, PharmD; May 2013
On multiple oral medications and a depot injection (dispensed by a separate specialty pharmacy and administered at a clinic), a patient with schizophrenia was mistakenly given the depot injection kit by his local pharmacy and injected it himself.
Anthony P. Weiss, MD, MBA, and Jerrold F. Rosenbaum, MD; April 2013
A young man with a history of Crohn disease and severe mental illness was admitted with acute pancreatitis. The medical team decided to discontinue olanzapine, an antipsychotic medication that can cause pancreatitis, without consulting the patient's psychiatrist. The outcome was fatal.
Elinore F. McCance-Katz, MD, PhD; October 2012
A man with a long history of opioid dependence (and smoking) went to a substance abuse program for detoxification. The patient received buprenorphine/naloxone and was found unresponsive and cyanotic a few hours later. He was diagnosed with opiate-induced respiratory distress complicated by pneumonia and chronic obstructive pulmonary disease.
J. David Kinzie, MD; March 2012
Admitted to the hospital complaining of difficulty breathing and swallowing, a Vietnamese man was diagnosed with reflux disease and an outpouching of the esophagus. The patient was anxious and repeatedly stated that he was "dying" from his physical ailments. During a gastroenterology consultation, the patient ran to the restroom and jumped out the window, killing himself.
- Spotlight Case
Elisa W. Ashton, PharmD; February 2012
After entering an electronic prescription for the wrong patient, the clinic nurse deleted it, assuming that would cancel the order at the pharmacy. However, the prescription went through to the pharmacy, and the patient received it.
Eugene Litvak, PhD, and Sarah A. Bernheim; November 2011
Following hospitalization for suicidality, a woman was discharged to the care of her outpatient psychiatrist, a senior resident who was about to graduate. At her last visit in June before the year-end transfer, the patient was unable to schedule a follow-up visit because the new residents' schedules were not yet in the system. The delay in care had deadly consequences.
José R. Maldonado, MD; October 2010
A man prescribed a tricyclic antidepressant and an antipsychotic medication was found unconscious and unresponsive at home and was brought to the emergency department (ED). An electrocardiogram showed potentially dangerous heart rhythms.
- Spotlight Case
James L. Rudolph, MD, SM; May 2009
An elderly woman hospitalized for pneumonia becomes disoriented during hospitalization. Even though the patient was never confused at baseline, doctors attribute it to "senile dementia" and place her in restraints.
- Spotlight Case
Adam J. Gordon, MD, MPH; July 2008
A man with a history of heroin use came to the hospital with abdominal pain, nausea, and vomiting. Admitted for dehydration and opiate withdrawal, he was given intravenous fluids, methadone, and morphine for abdominal pain. The patient complained of worsening pain overnight and was given more methadone. In the morning, the patient had more severe pain and tachycardia, and was found to have a perforated colon.
Bruce D. Adams, MD; October 2007
A code blue is called on an elderly man with a history of coronary artery disease, hypertension, and schizophrenia hospitalized on the inpatient psychiatry service. Housestaff covering the code team did not know where the service was located, and when the team arrived, they found their equipment to be incompatible with the leads on the patient.
John M. Oldham, MD; December 2006
A young woman with borderline personality disorder hospitalized following a suicide attempt is allowed to leave the hospital and attempts suicide again.
Herbert Y. Meltzer, MD; November 2003
Inappropriate use of IV haloperidol to manage psychosis in an AIDS patient causes polymorphic v-tach ("torsade de pointes"), necessitating a transvenous pacemaker.
Josh Gibson, MD; David H. Taylor, MD; June 2003
En route to x-ray, suicidal patient attempts to hang herself in washroom.
Robert I. Simon, MD; May 2003
Suicidal patient who admits having firearm refuses to remove gun from home for nearly 3 months.
Michael Cohen, RPh, MS, ScD (hon); April 2003
Antipsychotic, rather than antihistamine, mistakenly dispensed to woman with bipolar disorder with new urticaria.